The Truth Behind Medical Negligence Causing Allergic Reactions in Patients

People take medications for many reasons. Whether suffering from a chronic health condition or a temporary injury, patients see their doctors and often receive medications to treat their health conditions. Unfortunately, medical professionals can make mistakes involving medications. Whether in an outpatient environment or in a hospital, things can go wrong and patients can suffer the effects of a medication error, such as an allergic reaction.

In this article, we will discuss the outcomes of allergic reactions and how medical negligence plays a role. Some examples of medical negligence causing a patient to suffer an allergic reaction include:

  • Failure to read a patient’s medical chart. When a doctor is prescribing a medication, he or she needs to read the patient’s file carefully to look for known allergies or other medications the patient is currently taking that could cause an adverse reaction. When oversight occurs, a patient can suffer an allergic reaction.
  • Mixing up patients. In a hospital setting, nurses typically have the job of administering medication to patients. Although this usually goes smoothly as many hospitals have policies and procedures for administering medications to patients, some nurses fail to follow protocol and try to administer medications based on memory. When nurses get it wrong and mix up their patients’ drugs, a patient may end up taking a medication he is allergic to.
  • Reading the doctor’s notes or prescription incorrectly. When a doctor prescribes a medication to a patient, a pharmacist may make a critical error and dispense a drug the patient is allergic to. If the patient is in the hospital, this may occur when a nurse misreads the doctor’s handwriting and administers the wrong drug, possibly causing a patient to have an allergic reaction.

The Outcome of Severe Allergic Reactions

When patients are exposed to an allergen, they can suffer anaphylaxis. Without immediate medical intervention, anaphylaxis can cause the following life-threatening conditions:

  • woman struggling to breathe allergic reactionBreathing problems. Trouble breathing is often a sign of a serious allergic reaction. When a person is exposed to an allergen, his throat and mouth may begin to swell, restricting airways and preventing normal breathing.
  • Organ failure. Contact with an allergen can cause blood vessels to leak fluid into the area around them, causing blood pressure to drop suddenly. When vital organs are deprived of oxygen, they begin to fail and the body can go into shock.
  • Heart failure. When blood flow to the heart is restricted due to anaphylaxis, this vital organ can seize, resulting in a heart attack, which could be fatal.

Sadly, allergic reactions can lead to many other disabling and life-threatening injuries. If a doctor or other medical professional was negligent in your health care, please learn more about your rights to collecting compensation through a medical malpractice claim and request a free copy of our book, What You Need to Know Before Pursuing a Medical Malpractice Case.